Alert archive / Nevada / Areal Flood Warnings in 2021
Areal Flood Warning 3, NWS Reno, NV
NWS Reno, NV issued this areal flood warning at Oct 24, 2021, 4:47 PM PDT for 6 counties in Nevada; Alpine County, El Dorado County, Mono County, California. It was in force for 12 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 24, 2021, 4:47 PM PDT (23:47 UTC)
- Expired
- Oct 25, 2021, 4:30 AM PDT
- In force
- 12 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alpine County, CA, El Dorado County, CA, Mono County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 159 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 5:20 PM PDT | FLOOD | 4 E Monitor Pass, CA | CHP REPORTS BOULDER IN THE ROADWAY ON US395 NEAR TOPAZ AGRICULTURE STATION. |
| Oct 24, 6:18 PM PDT | FLOOD | 1 S Conway Summit, CA | CHP REPORTED BOULDERS IN ROADWAY ON US395 AT CONWAY VISTA. |
| Oct 24, 7:30 PM PDT | HEAVY RAIN 1.63 | 3 Wsw Gardnerville Ranc, NV | TRAINED SPOTTER MEASURED 1.63 INCHES AS OF 7:30 PM. STILL RAINING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 689 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
126
WGUS45 KREV 242347
FLWREV
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Reno NV
447 PM PDT Sun Oct 24 2021
CAC003-017-051-NVC001-005-019-021-029-031-510-251130-
/O.NEW.KREV.FA.W.0003.211024T2347Z-211025T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alpine CA-El Dorado CA-Mono CA-Churchill NV-Douglas NV-Lyon NV-
Mineral NV-Storey NV-Washoe NV-Carson City NV-
447 PM PDT Sun Oct 24 2021
The National Weather Service in Reno has issued a
* Flood Warning for...
Alpine County in northern California...
El Dorado County in northern California...
Mono County in northern California...
West Central Churchill County in west central Nevada...
Lyon County in west central Nevada...
Douglas County in western Nevada...
Southwestern Mineral County in western Nevada...
Storey County in western Nevada...
Southern Washoe County in western Nevada...
The Eastern Carson City in western Nevada...
* Until 430 AM PDT Monday.
* At 447 PM PDT, Heavy rainfall is ongoing due to a strong
atmospheric river storm. Rainfall rates are expected to intensify
through the evening. The potential for flooding along with
mud/debris flows will increase this evening into early Monday
morning.
* Mudflow, rock falls and rises in creeks and streams are occurring
with further impacts expected. The heaviest rainfall is expected
tonight into Monday morning. When heavier rain-rates arrive, flash
flooding with rock and debris flows are possible in recent burn
scar areas. This includes: Tamarack, Numbers, Slink, and Boot
wildfire scars.
* Portions of Storey, Carson City, Douglas, Lyon, Alpine, Mono, and
Mineral Counties. Particularly for recent burn scars and areas of
steep terrain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads, and normally dry stream beds is likely. The heavy
rains will likely trigger rockslides, mudslides and debris flows in
steep terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3952 11954 3952 11955 3991 11913 3864 11905
3789 11836 3790 11843 3747 11783 3748 11885
3758 11902 3773 11911 3772 11926 3789 11920
3795 11931 3805 11931 3820 11963 3845 11968
3870 11998
$$
TF1 follow-up statement
948
WGUS85 KREV 250841
FLSREV
Flood Statement
National Weather Service Reno NV
141 AM PDT Mon Oct 25 2021
CAC003-017-051-NVC001-005-019-021-029-031-510-251130-
/O.CON.KREV.FA.W.0003.000000T0000Z-211025T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alpine CA-El Dorado CA-Mono CA-Churchill NV-Douglas NV-Lyon NV-
Mineral NV-Storey NV-Washoe NV-Carson City NV-
141 AM PDT Mon Oct 25 2021
...FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM PDT EARLY THIS
MORNING FOR ALPINE, EL DORADO, MONO, WEST CENTRAL CHURCHILL, LYON,
DOUGLAS, SOUTHWESTERN MINERAL, STOREY AND SOUTHERN WASHOE COUNTIES
AND THE EASTERN CARSON CITY...
At 141 AM PDT, the atmospheric river and associated rain band
continued to sag slowly southward through the I-80 and Highway 50
corridors and at 130 am doppler radar and automated rain gauges
indicated rainfall rates approaching 0.25 inches per hour. Rainfall
intensities will increase along the eastern Sierra a little later
this morning and additional flood warnings are likely to be issued
around 430 am.
Some locations that will experience flooding include...
Carson City, Mammoth Lakes, Bridgeport, Bodie, Twin Lakes,
Coleville, Mono Lake, Topaz Lake, Lee Vining, Sonora Pass, June
Lake, Gardnerville, Benton, Crowley Lake, Virginia City, Toms
Place, Chalfant, Gardnerville Ranchos, Fernley and Dayton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads, and normally dry stream beds is likely. The heavy
rains will likely trigger rockslides, mudslides and debris flows in
steep terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Be especially cautious at night when it is
harder to recognize the dangers of flooding.
&&
LAT...LON 3952 11954 3952 11955 3991 11913 3864 11905
3789 11836 3790 11843 3747 11784 3748 11885
3758 11902 3773 11911 3772 11926 3789 11920
3795 11931 3805 11931 3820 11963 3845 11968
3870 11998
$$
WHWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this areal flood warning went out at Oct 24, 2:17 PM PDT, 2 hours 30 minutes earlier.
Area forecast discussion, Oct 24, 2:17 PM PDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Reno NV
217 PM PDT Sun Oct 24 2021
.SYNOPSIS...
A strong atmospheric river is bringing a deluge of rain, heavy
mountain snow, and gusty and potentially damaging winds to the
region. Flooding is a concern particularly near recent burn scars.
Some lingering showers are possible through Tuesday as the upper
trough continues its exit from the region. High pressure builds
over the West Coast for the later half of next week.
&&
.DISCUSSION...
The well advertised atmospheric river is here and copious amounts of
rain have already been observed throughout the region with plenty
more still on the way through Monday. We have received many reports
of flooding, debris flows, river rises, rock and tree falls, smaller
creeks and streams running out of their banks, etc. Heavy rainfall
is likely to continue into tonight but snow levels will also begin
to lower.
Liquid totals so far have either met or exceeded expectations.
Several reports of 1-4+" of liquid for the northern and central
Sierra into the Tahoe Basin and portions of northeast California.
0.5-1+" so far into portions of western Nevada. Farther south,
there hasn't been much rain yet, but that will change tonight as
the moisture plume shifts south.
Snow levels are currently around 10 kft but will fall starting this
evening. It looks like Sierra passes above 8000 feet will start
to see impacts starting between 6-9 pm with those closer to 7,000
feet between midnight and 3 am. Snow levels will crash to around
5500-6000 feet by midday Monday but the bulk of the precipitation
will have already fallen by that point.
We are still looking at snow totals for the high Sierra (above 8,500-
9,000') reaching 2-4+ feet, with the character being heavy and wet.
Communities in the Tahoe Basin and those along US-395 in the Eastern
Sierra are likely to only see 1-5" but if snow levels fall faster
those totals could easily double.
The high winds have not materialized where there has been significant
spillover but we still have seen wind gusts 35-45 mph. We will cancel
the high wind warning in those areas but keep it going through Mono
and Mineral Counties which are seeing, or expected to see, the
stronger winds.
The bulk of the AR moisture is out of the region by Monday afternoon
with lingering showers possible through Tuesday as the upper trough
transverses the region. Ridging builds over the West for the middle
into the end of the week but waves of moisture continue to stream
into the Pacific Northwest which will likely keep high clouds around.
While a weak, fast-moving system can't be ruled out before Halloween,
overall there are no major storms on the horizon (beyond the current
one) through the start of November. -Dawn
&&
.AVIATION...
A strong atmospheric river continues to pummel the region with
unfavorable flying conditions through Monday. Heavy rain in the
area will contribute to low ceilings and visibility along with
widespread mountain obscuration. Snow levels will fall tonight
with heavy wet snow possible for KTRK/KTVL/KMMH by Monday morning.
Amounts look rather light -- on the order of 1-3", however, if
snow levels fall faster, totals could end up being double that.
Otherwise, winds aloft remains quite strong with sustained FL100
wind speeds around 65-70 kts through tonight. This is contributing
to very rough air and wind shear concerns. The rain is dampening out
some of the winds from reaching the surface but continue to expect
seemingly random higher gusts, possibly exceeding 40 kts, through
this evening. Winds will be lighter by Monday morning.
A few showers may linger into Tuesday but overall flying conditions
will be improving. -Dawn
&&
.REV Watches/Warnings/Advisories...
NV...High Wind Warning until 11 PM PDT this evening NVZ001.
Flood Watch through Monday morning NVZ002-003.
Winter Storm Warning from 5 PM this afternoon to 11 PM PDT
Monday above 7000 feet in NVZ002.
CA...High Wind Warning until 11 PM PDT this evening CAZ073.
Flood Watch through late tonight CAZ071.
Flood Watch through Monday afternoon CAZ073.
Winter Storm Warning from 5 PM this afternoon to 11 PM PDT
Monday above 8500 feet in CAZ073.
Flood Watch through Monday morning CAZ072.
Winter Storm Warning from 5 PM this afternoon to 11 PM PDT
Monday above 7000 feet in CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Local storm report, Oct 24, 12:33 PM PDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1233 PM PDT SUN OCT 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 AM DEBRIS FLOW 2 SSE CROMBERG 39.84N 120.68W
10/24/2021 PLUMAS CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTED A LARGE
(LARGER THAN A BASKETBALL) BOULDER IN THE
ROAD ON STATE HIGHWAY 70 NEAR CAMP LAYMAN
ROAD.
1012 AM DEBRIS FLOW 1 SSE CONWAY SUMMIT 38.07N 119.17W
10/24/2021 MONO CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTED THE LEFT
LANE ON US 395 AT CONWAY RANCH ROAD IS
CLOSED DUE TO A LARGE ROCK IN THE ROADWAY.
1151 AM DEBRIS FLOW 1 S DOYLE 40.01N 120.10W
10/24/2021 LASSEN CA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED SEVERAL AREAS WITH
DEBRIS IN THE ROADWAY, AND THE CULVERT UNDER
THE RAILWAY IS PLUGGED.
1225 PM FLASH FLOOD 6 W TRUCKEE 39.33N 120.31W
10/24/2021 NEVADA CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTED TON OF
ROCKS AND WATER COME OFF THE MOUNTAIN SIDE
OF OLD 40, (DONNER PASS RD BETWEEN TRUCKEE
AND DONNER SUMMIT.) THE ROAD IS NOW CLOSED
AS IT IS NOT SAFE TO PASS DUE TO EROSION AND
FALLING DEBRIS.
0923 AM HEAVY RAIN 1 NNW HOMEWOOD 39.09N 120.16W
10/24/2021 M2.43 INCH PLACER CA TRAINED SPOTTER
TRAINED SPOTTER REPORTED 2.43 INCHES OF
RAINFALL IN 24 HOURS.
1159 AM HEAVY RAIN 5 WNW SUSANVILLE 40.43N 120.75W
10/24/2021 U1.10 INCH LASSEN CA TRAINED SPOTTER
TRAINED SPOTTER REPORTED 1.01 INCHES OF
RAINFALL SINCE MIDNIGHT LOCAL TIME.
&&Local storm report, Oct 24, 4:28 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
428 PM PDT SUN OCT 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HEAVY RAIN 3 N MEYERS 38.90N 120.00W
10/24/2021 M2.87 INCH EL DORADO CA ASOS
ASOS STATION KTVL SOUTH LAKE TAHOE AP.
0355 PM HEAVY RAIN 3 SSW SPARKS 39.50N 119.77W
10/24/2021 M1.09 INCH WASHOE NV ASOS
ASOS STATION KRNO RENO.
0230 PM HEAVY RAIN 3 NE MOUNT ROSE SUMMIT 39.34N 119.86W
10/24/2021 M3.08 INCH WASHOE NV CO-OP OBSERVER
1235 PM DEBRIS FLOW 4 SE SIERRAVILLE 39.55N 120.32W
10/24/2021 SIERRA CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTED A LARGE
BOULDER IN THE MIDDLE OF THE WB LANE.
1244 PM DEBRIS FLOW 1 NW ALPINE MEADOWS 39.18N 120.23W
10/24/2021 PLACER CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTED SIZABLE
ROCKS IN BOTH LANES.
0415 PM DEBRIS FLOW 1 WSW EMERALD BAY 38.96N 120.11W
10/24/2021 EL DORADO CA LAW ENFORCEMENT
CHP REPORTING MULTIPLE BOULDERS ALONG CA
HWY89 IN EMERALD BAY.
0421 PM DEBRIS FLOW 7 SSE WALKER 38.42N 119.45W
10/24/2021 MONO CA LAW ENFORCEMENT
CHP REPORTED ROCKS IN ROADWAY.
0334 PM HEAVY RAIN 4 WNW SATTLEY 39.64N 120.50W
10/24/2021 M4.60 INCH SIERRA CA MESONET
MESONET STATION TR197 TNF01 PORTABLE.
0400 PM HEAVY RAIN 3 SSE FRENCHMAN LAKE 39.88N 120.18W
10/24/2021 M4.16 INCH PLUMAS CA MESONET
MESONET STATION FHDC1 2.7 SE FRENCHMAN LAKE.
0319 PM HEAVY RAIN 1 WNW HOMEWOOD 39.08N 120.17W
10/24/2021 M3.89 INCH PLACER CA MESONET
MESONET STATION HMDC1 HOMEWOOD.
0351 PM HEAVY RAIN 1 WSW MEYERS 38.85N 120.02W
10/24/2021 M3.54 INCH EL DORADO CA MESONET
MESONET STATION RWBC1 BARON.
0408 PM HEAVY RAIN 3 WSW WESTWOOD 40.29N 121.05W
10/24/2021 M3.49 INCH LASSEN CA MESONET
MESONET STATION AT488 WESTWOOD.
0210 PM HEAVY RAIN 6 S HONEY LAKE 40.14N 120.35W
10/24/2021 M2.70 INCH LASSEN CA MESONET
MESONET STATION LAFC1 LAUFMAN.
0315 PM HEAVY RAIN 5 NNW ANTELOPE LAKE 40.25N 120.64W
10/24/2021 M2.58 INCH PLUMAS CA MESONET
MESONET STATION PIEC1 PIERCE.
0359 PM HEAVY RAIN 7 E MADELINE 41.05N 120.34W
10/24/2021 M2.05 INCH LASSEN CA MESONET
MESONET STATION BDOC1 BLUE DOOR.
0408 PM HEAVY RAIN 1 NE SPANISH SPRINGS 39.63N 119.70W
10/24/2021 M1.85 INCH WASHOE NV MESONET
0324 PM HEAVY RAIN 3 E VERDI 39.52N 119.93W
10/24/2021 E3.14 INCH WASHOE NV TRAINED SPOTTER
TRAINED SPOTTER REPORTED 3.14 INCHES OF
RAINFALL SINCE 12 AM LOCAL TIME. REPORTING
DRAINAGE CULVERT HAS 6 FEET OF WATER, AND IS
USUALLY ONLY AN INCH DEEP.
1256 PM HEAVY RAIN 7 SSW STANDISH 40.29N 120.48W
10/24/2021 M2.47 INCH LASSEN CA TRAINED SPOTTER
TRAINED SPOTTER REPORTED 2.47 INCHES OF
RAINFALL SINCE 12 AM LOCAL TIME.
0410 PM HEAVY RAIN 1 WSW ALPINE MEADOWS 39.16N 120.24W
10/24/2021 M1.60 INCH PLACER CA TRAINED SPOTTER
TRAINED SPOTTER REPORTED 1.6 INCHES OF
RAINFALL SINCE 8 AM LOCAL TIME.
0413 PM HEAVY RAIN 3 WSW GARDNERVILLE RANC 38.87N 119.80W
10/24/2021 M1.15 INCH DOUGLAS NV TRAINED SPOTTER
TRAINED SPOTTER REPORTED 1.151 INCHES OF
RAINFALL SINCE MIDNIGHT.
&&The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 8:00 AM PDT | Areal Flood Advisory | REV | Washoe | 3 hr |
| Oct 24, 11:12 AM PDT | Areal Flood Warning | REV | Churchill, Pershing, Washoe | 2 hr |
| Oct 24, 1:19 PM PDT | Areal Flood Warning | REV | Churchill, Douglas, Lyon, Pershing, Storey, Washoe | 8 hr |
| Oct 24, 6:11 AM PDT | Flash Flood Warning | REV | Lassen, Plumas | 21 hr |
| Oct 24, 6:42 AM PDT | Flash Flood Warning | REV | Lassen, Plumas | 20 hr |
| Oct 24, 3:27 PM PDT | River Flood Warning | REV | Nevada, Placer | 11 hr |
Nearby
Areal Flood Warnings in Nevada, 2021Areal Flood Warnings in California, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.